Tuesday, August 25, 2009

Doing the Prednisone Taper

I'm tapering further off the Prednisone, which is probably a good thing since it can be awfully hard on the body, but I hadn't realized how much it was helping even when I came down to 10 mg/day and my joint pain returned.

What's the song that says, "You don't know how good you've got (it?) until it's gone?" Apparently, that should be my theme song.

So, let's see about an update...

The good news is there's a settlement in my uninsured motorist injury claim dating back from Aug. 16, 2006. The mediation was a crock -- even my lawyer, who's done hundreds of these, said the mediator wasn't even pretending to be objective and argue our case for us with the insurance company.

Steven, my lawyer, said he has found that there are two types of mediators: the ones who ask both sides what numbers they want and then tries to help them reach a compromise and the type who evaluates the claim on his own and decides how much it is worth and pushes for that number and not a penny more or less. We had the latter (chosen, of course, by the insurance company who paid the mediation fee).

In the end, we came to what's probably a reasonable settlement. Not "fair" by any means, but within the ballpark (at the bottom end, of course) of what my claim is probably worth. I could have chosen to go to binding arbitration, and Steven felt that on a really good day, I could have gotten twice what we ended up settling for. But there was also the risk of getting nothing (unlikely, but still a risk) or, on a not-so-good day, getting 25 percent less than we settled for.

It's good to have it done with. And well worth the third of the settlement my lawyer will receive that I haven't had to deal with the insurance company for the past 18 months. And even giving up his fee, I will still get slightly more than twice what the insurance company initially offered me to settle the claim and was pressuring me to accept while I was too sick with my mystery illness to deal with it.

I saw my rheumatologist last Thursday. He was pleased to hear of my improvement on 20 mg/day of Prednisone, but had had me taper to 10 mg/day a week before I saw him. He says 10 mg/day is the upper limit for a maintenance dose and wanted me to taper off completely to find out if the 10mg a day is worth the damage Prednisone can do. I'm currently on 5 mg/day for 10 days and then supposed to do 5 mg/day every other day for 10 more days before quitting entirely. If I'm significantly worse, he'll put me back on 10 mg/day as a maintenance drug.

Of course, it will be hard to tell if I'm worse because of the absence of Prednisone or from other things going on in my life, such as the 10 days break between Ellie's summer camp and her preschool starting. I typically flare when she's home for an extended time because I overdo things and don't get enough sleep and quiet time with little to no stimulation.

Interestingly, while talking to his resident, my rheumy said almost exactly what I'd said to my acupuncturist, Abby, the day before: A different, "lesser" doctor would probably already have diagnosed me with lupus and possibly already put me on a lupus treatment like methrotrexate since I can't tolerate NSAIDs or Plaquenil. But that class of drug is really quite scary and harmful to the body, so while part of me wishes I could try it just to see if it helped, the rational part of me is happy I have a conservative doctor who is cautious about prescribing it even for those patients he has diagnosed with lupus.

On Friday, I went to see a new ophthalmologist about my eye pain and wonky vision issues. Not entirely sure I liked him. He didn't see anything that should have been causing me issues, but asked if there was any chance I could have a sinus infection. I said I didn't think so, but I get them quite frequently and anything was possible even though I didn't have the usual symptoms for it.

Now I'm trying to decide if I'm simply very suggestible or if he knew what he was talking about because today I woke up major pain behind my cheek bones, and worse on my left side just like my left eye has hurt worse than my right, and that's my usual way of knowing I have a sinus infection. I also have been having more than my typical number of headaches for a few weeks now.

Prior to that appointment, I had thought the headaches were caused by my eyes being weird. After the appointment, I started pondering if the reverse were actually true and the headaches were causing the eyes to feel funny. Even the weird vision issues could be a sign of migraines, which I've had in the past.

Meanwhile, I've been taking a low dose of Florinef as prescribed by my cardiologist in an attempt to treat my dysautonomia and cut back on my dizziness and fainting. I think it might be helping some, although it's always hard to tell. I think I'm feeling less likely to faint when I've had to be on my feet, but it doesn't help my vertigo at all, which apparently means it probably comes from a different problem. And it hasn't made my dizziness and feeling faint go away completely. I revisit the cardiologist next month, and I wonder if he might try a higher dose of the Florinef since it's somewhat helpful but not entirely.

I think that's all the major stuff to update.

Oh, one good thing about tapering off the Prednisone is that hopefully I'll lose my chipmunk cheeks again. Ellie commented a few days ago that boy my cheeks had "grown" and then proceeded to poke at them and squeeze them to see what they felt like. Gotta love kids! (Or at least my kid. :-) Of course, she also doesn't think I've got fat on my tummy; instead, she says I "grew extra skin" and am "extra skinny." :-) Can I just say how nice it is to be told that I'm "extra skinny" even if I know that what she means isn't quite what the words say.


Lisa said...

You've been on my mind so much. I'm glad to have an updated status. I know we've discussed this before but sheesh... isn't it wild how much happens with our symptoms, etc. in relatively short period of time?

I'm happy to know the prednisone taper is going well so far. It worries me for you! :) Take it easy on yourself as you taper and exert so much energy with Ellie. Can anyone help out?

Your Rheumy sounds quite good. Is he giving you direction for other possible specialists that can help find the answers if he doesn't see it as lupus? Just curious. I feel like you (and me) need a different type of specialist. Don't know what that is yet but we're not run of the mill.

Are there next steps with your eyes? Are you taking migraine meds? Just wondering. It took a lot of convincing for my ophthalmologists to take a second look at me.

Get some rest, ok? If you have any time the next couple of days, I'd love to see if we can chat. I have some time off!!! :) Thanks for always being the best support. It means so very much to me. More than you know!

many xxxx and many oooo

Sherril said...

Ellie sounds precious. And quite intelligent, of course.

M. said...

Prednisone withdrawal is one of the worst things I've done in my life. It was eight months of hell, often leaving me bedbound for weeks.

Immunosuppressants are not a rational treatment for autoimmune disease. It's a totally medieval approach, treating immune deficiency with drugs that suppress the immune system further. You should research immunostimulants like low dose naltrexone instead. Not only are they much safer, they're also more effective.